Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jan 10, 2017, 8:28 PM EST for Brown County, Jackson County, Lawrence County, Indiana. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2017, 8:28 PM EST (01:28 UTC)
- Expired
- Jan 10, 2017, 8:46 PM EST
- In force
- 18 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brown County, IN, Jackson County, IN, Lawrence County, IN
The radar
The Louisville radar (KLVX), 96 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 900 m²/s²
- 0-3 km storm-relative helicity
- 1016 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092
WUUS53 KIND 110128
SVRIND
INC013-071-093-110200-
/O.NEW.KIND.SV.W.0005.170111T0128Z-170111T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
828 PM EST TUE JAN 10 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
South central Brown County in south central Indiana...
Jackson County in south central Indiana...
Eastern Lawrence County in south central Indiana...
* Until 900 PM EST.
* At 828 PM EST, severe thunderstorms were located along a line
extending from 10 miles southeast of Nashville to 6 miles north of
Bedford, moving southeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bedford, Brownstown, Medora, Freetown, Bartlettsville, Heltonville,
Spurgeons Corner, Vallonia, Norman, Elkinsville, Kurtz and Pleasant
View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3897 8651 3899 8646 3899 8632 3905 8633
3912 8616 3875 8584 3873 8587 3876 8591
3875 8591 3876 8596 3875 8598 3877 8598
3876 8603 3878 8609 3876 8614 3878 8620
3877 8628 3873 8631 3869 8631 3869 8635
TIME...MOT...LOC 0128Z 308DEG 41KT 3907 8615 3895 8645
HAIL...<.75IN
WIND...60MPH
$$
CP1 follow-up statement
247
WWUS53 KIND 110146
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
846 PM EST TUE JAN 10 2017
INC013-071-093-110155-
/O.CAN.KIND.SV.W.0005.000000T0000Z-170111T0200Z/
Brown IN-Jackson IN-Lawrence IN-
846 PM EST TUE JAN 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BROWN...JACKSON
AND EASTERN LAWRENCE COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled. However gusty winds will still be possible for
another hour or two.
LAT...LON 3897 8651 3899 8646 3899 8632 3905 8633
3912 8616 3875 8584 3873 8587 3876 8591
3875 8591 3876 8596 3875 8598 3877 8598
3876 8603 3878 8609 3876 8614 3878 8620
3877 8628 3873 8631 3869 8631 3869 8635
TIME...MOT...LOC 0144Z 308DEG 41KT 3895 8596 3884 8626
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 6:33 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Jan 10, 6:33 PM EST, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 633 PM EST Tue Jan 10 2017 .UPDATE... The NEAR TERM Section has been updated. && .SYNOPSIS... Issued at 251 PM EST Tue Jan 10 2017 A strong area of low pressure will provide windy conditions this evening as well as bring rain and a few rumbles of thunder with a cold front moving through. The front will meander north and south across the area into the weekend, bringing more rain at times. As colder air works its way into the area late in the week, freezing rain will become an issue, especially Friday and Saturday. && .NEAR TERM.../Rest of This Afternoon and Tonight/ Issued at 633 PM EST Tue Jan 10 2017 Main issue for the early evening update is to add more counties to the portion of the wind advisory out until 03Z across northern counties. Now have the entire northeast half of the forecast area in the advisory until 03Z including the majority of the Indy metro. Frontal boundary currently tracking across the northern Wabash Valley at 2330Z with an intensifying line of convection with thunder. Could see stronger wind gusts to 50-55mph if not slightly higher within the line over the next couple hours. Higher gusts do not drop off immediately behind the front...hence the idea behind the wind advisory extension over the northeast half of the forecast area. Previous discussion follows. Windy conditions continue across central Indiana this afternoon, with gusts over 45 mph reported at some locations. As strong low pressure moves into the upper Great Lakes, it will drag a cold front through the area this evening. The front plus isentropic lift with a strong low level jet will continue to generate rain at times later this afternoon and into mid evening. Will go likely PoPs late this afternoon most locations and across the eastern forecast area after 00Z, with chances ending everywhere by midnight as drier air works in behind the front. Wouldn't rule out an isolated thunderstorm, but believe coverage will be too low to mention. Winds will continue to be the biggest issue into the evening with the tight pressure gradient and strong low level jet. Am concerned that strong cold advection and pressure rises across the northern forecast area this evening could bring down stronger winds longer than previously expected. Thus will extend in time the wind advisory for roughly the northern half of the forecast area a couple of more hours (til 10 PM). Will highlight potential of winds over 50 mph there. Elsewhere it looks like winds will diminish enough to keep 8PM expiration time, but will have to watch closely. && .SHORT TERM.../Wednesday through Friday/ Issued at 251 PM EST Tue Jan 10 2017 Models are close enough that the SuperBlend initialization was accepted for most items. The front will be south of the area Wednesday morning, but as upper flow becomes southwest and a wave forms along the front well to the west, the front will return north during the day. Increased PoPs from south to north during the day, with highest PoPs (high chance to low likely categories) seen in the mid to late afternoon. Likely or higher PoPs will continue Wednesday night through Thursday morning with the front remaining in the area and an upper wave moving along it. Chances will diminish most areas during Thursday afternoon as the front moves south (and temperatures will fall during the afternoon). The front doesn't go too far though and low PoPs will continue Thursday night into Friday morning across the far south, with low PoPs spreading north to near the I-70 corridor by late afternoon. Temperatures aloft will remain warm, but colder air at the surface will allow for the potential of freezing rain overnight Thursday night into Friday morning. Stuck with a model blend for the temperatures. && .LONG TERM.../Friday Night Through Tuesday/ Issued at 251 PM EST Tue Jan 10 2017 Models are close enough that the SuperBlend initialization was accepted for most items. Potential for icing, perhaps significant, somewhere across the forecast area continues during the weekend. West to southwest winds aloft will keep a flow of warm air across the area, while high pressure to the north keeps a cold east/northeast flow at the surface. In addition, ageostrophic flow thanks to the right rear quadrant of an upper jet may reinforce the flow of colder air into the area. However, there still is plenty of uncertainty on where the front will set up and how much of the colder air gets into the area, with the models offering different solutions. In these situations, even a couple of degree difference will have a huge impact on precipitation type and impacts. Will thus stick with the initialization, which leads to some icing most areas, especially overnight Friday night into Saturday morning. At the moment it looks like Sunday afternoon on should be mainly rain. However, keep in mind the forecast will likely change until models get a better handle on this system. && .AVIATION /Discussion for 110000Z TAF Issuance/... Issued at 615 PM EST Tue Jan 10 2017 Low ceilings initially will improve to VFR by late evening. Deteriorating conditions Wednesday afternoon and evening as rain returns. Cold front moving into central Indiana early this evening and will sweep across the region over the next few hours. Scattered showers impacting the terminals with periodic drops to 2SM with the heaviest pockets of rain. First wave of showers shifting east of KIND and KBMG with a quickly developing broken line of convection along the front. This line will traverse through the region through 03Z...likely bringing a brief period of heavy rain... strong winds and reduced visibilities. Will maintain wind gusts in excess of 30kts at the terminals through the evening and at KLAF into the overnight. As low pressure lifts north of the Great Lakes overnight...dry punch into the region will enable a quick rise in ceilings after the frontal passage with skies becoming partly cloudy predawn Wednesday as weak surface ridging moves across the region. The front will begin its lift back north into central Indiana Wednesday morning with rain...and much lower ceilings returning for the afternoon as a stout yet shallow inversion develops. Expect sub-IFR conditions expanding from south to north 18-21Z continuing into Wednesday night. Winds will return to southerly by Wednesday morning. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 10 PM EST this evening for INZ021-028>031- 035>042-046>049-055>057-064-065-072. Wind Advisory until 8 PM EST this evening for INZ043>045-051>054- 060>063-067>071. && SYNOPSIS...50 NEAR TERM...50/RYAN SHORT TERM...50 LONG TERM...50 AVIATION...RYAN
Hazardous weather outlook, Jan 10, 7:25 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 725 PM EST TUE JAN 10 2017 INZ051>053-060>062-067>070-111000- VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-KNOX-DAVIESS-MARTIN-LAWRENCE- INCLUDING THE CITIES OF...TERRE HAUTE...BLOOMINGTON...VINCENNES... BEDFORD 725 PM EST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: WIND ADVISORY IS IN EFFECT UNTIL 8 PM. WINDS WILL APPROACH 30 MPH WITH GUSTS OF 40 TO 50 MPH. ISOLATED THUNDERSTORMS ARE POSSIBLE WITH WIND GUSTS TO 60 MPH. HAZARDS: DAMAGING WINDS. LIGHTNING. TIMING: WIND ADVISORY THROUGH 8 PM. THUNDERSTORMS THROUGH 9 PM. DISCUSSION: STRONG LOW PRESSURE WILL TRACK THROUGH THE NORTHERN GREAT LAKES THIS EVENING PRODUCING SHOWERS...ISOLATED THUNDERSTORMS AND GUSTY WINDS ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. OUTLOOK: A WINTRY MIX ALONG WITH FREEZING RAIN IS POSSIBLE AT TIMES FROM LATE THURSDAY NIGHT TO MIDDAY SUNDAY. DISCUSSION: A COLD FRONT WILL PUSH SOUTH ACROSS INDIANA LATE THURSDAY AND STALL ACROSS TENNESSEE BEFORE MOVING BACK NORTH EARLY NEXT WEEK. A SERIES OF WEAK LOW PRESSURE SYSTEMS WILL MOVE EAST ALONG THIS STALLED FRONT WITH THE MAIN ONE OCCURRING THIS WEEKEND. THIS WILL RESULT IN RAIN...FREEZING RAIN AND A WINTRY MIX ACROSS THE AREA AT TIMES. AFTER THE FRONT MOVES BACK TO THE NORTH TEMPERATURES WILL BE WARM ENOUGH FOR ALL OF THE PRECIPITATION TO FALL AS RAIN MIDDAY SUNDAY ON. APPRECIABLE ICE ACCUMULATION IS POSSIBLE...BUT DETAILS REGARDING THIS ARE STILL VERY UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY WIND OR STORM REPORTS WOULD BE APPRECIATED. && MORE INFORMATION, ALONG WITH OTHER WEATHER, HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND AT HTTP://WEATHER.GOV/IND INZ021-028>031-035>049-054>057-063>065-071-072-111000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH-BROWN- BARTHOLOMEW-DECATUR-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...SHELBYVILLE... COLUMBUS...SEYMOUR 725 PM EST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: WIND ADVISORY IS IN EFFECT UNTIL 10 PM. WINDS WILL APPROACH 35 MPH WITH GUSTS OF 50 TO 55 MPH. ISOLATED THUNDERSTORMS ARE POSSIBLE WITH WIND GUSTS TO 60 MPH. HAZARDS: DAMAGING WIND. LIGHTNING. TIMING: THROUGH 10 PM. DISCUSSION: STRONG LOW PRESSURE WILL TRACK THROUGH THE NORTHERN GREAT LAKES THIS EVENING PRODUCING SHOWERS...ISOLATED THUNDERSTORMS AND GUSTY WINDS ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. OUTLOOK: A WINTRY MIX ALONG WITH FREEZING RAIN IS POSSIBLE AT TIMES FROM LATE THURSDAY NIGHT TO MIDDAY SUNDAY. DISCUSSION: A COLD FRONT WILL PUSH SOUTH ACROSS INDIANA LATE THURSDAY AND STALL ACROSS TENNESSEE BEFORE MOVING BACK NORTH EARLY NEXT WEEK. A SERIES OF WEAK LOW PRESSURE SYSTEMS WILL MOVE EAST ALONG THIS STALLED FRONT WITH THE MAIN ONE OCCURRING THIS WEEKEND. THIS WILL RESULT IN RAIN...FREEZING RAIN AND A WINTRY MIX ACROSS THE AREA AT TIMES. AFTER THE FRONT MOVES BACK TO THE NORTH TEMPERATURES WILL BE WARM ENOUGH FOR ALL OF THE PRECIPITATION TO FALL AS RAIN MIDDAY SUNDAY ON. APPRECIABLE ICE ACCUMULATION IS POSSIBLE...BUT DETAILS REGARDING THIS ARE STILL VERY UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY WIND OR STORM REPORTS WOULD BE APPRECIATED. && MORE INFORMATION, ALONG WITH OTHER WEATHER, HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND AT HTTP://WEATHER.GOV/IND RYAN
In the hours before
Local storm report, Jan 10, 7:59 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
759 PM EST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL BLOOMFIELD 39.03N 86.94W
01/10/2017 E0.50 INCH GREENE IN TRAINED SPOTTER
HAIL LASTED ABOUT A MINUTE
&&
BHHLocal storm report, Jan 10, 8:01 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
801 PM EST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST ZIONSVILLE 39.95N 86.27W
01/10/2017 M50 MPH BOONE IN AWOS
&&
BHHLocal storm report, Jan 10, 8:04 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
804 PM EST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 4 SSE MCCORDSVILLE 39.85N 85.90W
01/10/2017 M51 MPH HANCOCK IN AWOS
&&
BHHLocal storm report, Jan 10, 8:10 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
810 PM EST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND GST 3 NW MUNCIE 40.24N 85.40W
01/10/2017 M53 MPH DELAWARE IN ASOS
&&
BHHLocal storm report, Jan 10, 8:13 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
813 PM EST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 2 SE BLOOMINGTON 39.15N 86.50W
01/10/2017 E0.50 INCH MONROE IN TRAINED SPOTTER
HAIL LASTED ABOUT 2 MINUTES
&&
BHHLocal storm report, Jan 10, 8:24 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
824 PM EST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL EDINBURGH 39.35N 85.97W
01/10/2017 E0.70 INCH JOHNSON IN TRAINED SPOTTER
0818 PM TSTM WND GST EDINBURGH 39.35N 85.97W
01/10/2017 M55 MPH JOHNSON IN TRAINED SPOTTER
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 7:15 PM EST | Special Weather Statement | IND | Hamilton, Hendricks, Johnson, Madison, Marion, Morgan and 1 more | 30 min |
| Jan 10, 7:40 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Hancock, Johnson, Marion, Morgan and 2 more | 35 min |
| Jan 10, 7:48 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Daviess, Greene, Jackson, Knox and 5 more | 42 min |
| Jan 10, 7:54 PM EST | Special Weather Statement | IND | Delaware, Henry, Randolph | 36 min |
| Jan 10, 8:09 PM EST | Severe Thunderstorm Warning | IND | Delaware, Hancock, Henry, Randolph, Rush | 36 min |
| Jan 10, 8:14 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Henry, Jackson, Jennings and 3 more | 46 min |
| Jan 11, 10:27 AM EST | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 17 days |
| Jan 11, 10:27 AM EST | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 18 days |
| Jan 11, 10:27 AM EST | River Flood Warning | IND | Parke, Vermillion, Vigo | 19 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.